Universidad Complutense de Madrid
E-Prints Complutense

The Samuel realcompactification of a metric space

Impacto

Downloads

Downloads per month over past year

Garrido, M. Isabel and Meroño, Ana S. (2017) The Samuel realcompactification of a metric space. Journal of Mathematical Analysis and Applications, 456 (2). pp. 1013-1039. ISSN 0022-247X

[img]
Preview
PDF
329kB

Official URL: http://www.sciencedirect.com/science/article/pii/S0022247X17306960


URLURL Type
http://www.sciencedirect.com/Publisher


Abstract

In this paper we introduce a realcompactification for any metric space (X, d), defined by means of the family of all its real-valued uniformly continuous functions. We call it the Samuel realcompactification, according to the well known Samuel compactification associated to the family of all the bounded real-valued uniformly continuous functions. Among many other things, we study the corresponding problem of the Samuel realcompactness for metric spaces. At this respect, we prove that a result of Katetov-Shirota type occurs in this context, where the completeness property is replaced by Bourbaki-completeness (a notion recently introduced by the authors) and the closed discrete subspaces are replaced by the uniformly discrete ones. More precisely, we see that a metric space (X, d) is Samuel realcompact iff it is Bourbaki-complete and every uniformly discrete subspace of X has non-measurable cardinal. As a consequence, we derive that a normed space is Samuel realcompact iff it has finite dimension. And this means in particular that realcompactness and Samuel realcompactness can be very far apart. The paper also contains results relating this realcompactification with the so-called Lipschitz realcompactification (also studied here), with the classical Hewitt-Nachbin realcompactification and with the completion of the initial metric space.


Item Type:Article
Uncontrolled Keywords:Real-valued uniformly continuous functions; Samuel realcompactification; Lipschitz realcompactification; Bourbaki-boundedness; Bourbaki-completeness; Uniform Katetov-Shirota result
Subjects:Sciences > Mathematics > Differential geometry
ID Code:45124
Deposited On:18 Oct 2017 09:42
Last Modified:12 Dec 2018 15:12

Origin of downloads

Repository Staff Only: item control page